Drug Rashes: Not always so simple…

Author: Summer Chavez, DO, MPH (EM Resident Physician, Virginia Tech-Carilion) // Edited by: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UTSW / Parkland Memorial Hospital) and Brit Long, MD (@long_brit, EM Attending Physician at SAUSHEC)

A few days ago, you discharged a well-appearing, 82-year-old female with antibiotics for a symptomatic UTI. At your shift today, you recognize her name and wonder why she has returned back to the ED. When you see the patient, she looks much worse, with a fever and rash all over her arms and chest. What’s going on here? Could this be a drug rash?

Morbilliform Drug Eruptions

Approximately 90-95% of all drug rashes are “drug-induced exanthems”, also referred to as morbilliform or maculopapular drug eruptions1,2. These rashes are defined by widespread erythematous macules or papules that appear about a week or two after starting the triggering drug, with antibiotics as the most common culprits. For those who have been sensitized in the past, the rash appears even earlier, such as two days2. In most severe forms, mucous membranes, hair, and nails are involved2, though this is rare. How does this even come about? To answer that question, we’ll need to take a quick trip back to memory lane and revisit medical school immunology. While the exact pathogenesis of Type IV hypersensitivity reactions still isn’t completely known, all you need to know is that T-cells recognize a portion of the drug as an antigen, which ramps up an immune response, and it takes at least a few days for this to occur.

Some people are more likely than others to have severe drug reactions, based on their HLA make-up2. Other risk factors include immune suppression, concurrent viral infection or multiple medications simultaneously2. This class of rashes gets its name because they look similar to viral rashes. Remember, it’s very uncommon for the mucosa or face to be involved or for systemic symptoms (i.e. fever, facial swelling, blistering), so if that’s the case with your patient, start thinking about DRESS, SJS, and TEN2Forty-eight hours after stopping the drug, symptoms will usually peak and then resolve in about one to two weeks2. A sign that the patient is improving is desquamation2.

Screen Shot 2016-08-21 at 8.36.55 PMThe big key to diagnosing a morbilliform drug reaction is getting a good history from the patient. Keep in mind that anti-seizure medications, allopurinol and antibiotics can take up three weeks to manifest with a rash2. Consider getting a CBC with differential to look for eosinophilia (DRESS) and LFTs and creatinine to look for systemic involvement (SJS/TEN, DRESS)2. Skin biopsies typically are not used unless you have a high suspicion for one of the severe types of drug rashes2.

Screen Shot 2016-08-21 at 8.37.17 PM
After identifying the drug and discontinuing it, the immediate management in the ED involves symptomatic treatment. There are no randomized clinical trials evaluating certain treatments over others, but some authors suggest avoiding systemic steroids with the possible exception for those patients with systemic involvement2.  Currently, the mainstay of treatment is high-potency topical steroids and oral antihistamines2. There may be certain instances where the concept of “treating-through” is utilized – such as a patient with HIV with no other alternative medications available2.

Erythema Multiforme

This condition starts off as symmetric macules on the trunk and extremities that develop into a target-like lesion3. Bulla may form, and mucus membranes are sometimes involved3. The rash usually lasts from 1 week to about a month3. While the strongest association is with HSV infection, either primary or recurrent, less than 10% of cases are associated with drugs – typically NSAIDs, antibiotics, sulfa drugs, and anti-epileptics3. The mainstay of treatment is preventing herpes outbreaks3. Systemic steroids should be avoided3. While patients with classic presentations can most likely be discharged home, those with atypical presentations or systemic involvement should be evaluated by a dermatologist and may need admission3.

 

Drug Rash with Eosinophilia and Systemic Symptoms Syndrome (DRESS)

DREScreen Shot 2016-08-21 at 8.37.28 PMSS is a side effect of taking a new medication that usually happens within 2 months of the first dose4. Although more commonly seen in anticonvulsants and sulfa medications, antibiotics, CCB, NSAIDs, and anti-retrovirals have also been linked to DRESS4. The earliest signs may be fever and rash4. In order to be classified as DRESS, there must be organ involvement, usually hepatic or renal4. About one third of patients will also have an eosinophilia4. Treatment in the ED involves stopping the medication and  supportive care with antipyretics and antipruitics4. Disposition for these patients with suspected DRESS typically involves admission4.

 

Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN)

Screen Shot 2016-08-21 at 8.37.42 PMSJS and TEN are diseases on the same spectrum, differing in severity5. SJS involves less than 10% of the skin surface, while TEN affects more than 30% of the skin surface5. There is an area of overlap between these two markers5. Although SJS/TEN can be drug-induced, it can also be idiopathic5. These rashes are thought to be caused by diffuse death of keratinocytes caused by a cell-mediated cytotoxic effect5. Confluent macules and target lesions merge into flaccid blisters, with majority of involvement on the trunk, arms ,and legs. Mucous membranes are also involved5. In 80% of cases of TEN, there is a strong correlation to a drug5. Drugs with a higher risk of TEN include allopurinol, sulfa drugs, anti-epileptics, nevi rapine  and oxicam NSAIDs6. When the blisters spread with pressure, it’s called positive Nikolsky sign5. Close to 85% of patients will have conjunctival involvement5.

Screen Shot 2016-08-21 at 8.37.54 PMOther findings including tachycardia, tubular necrosis, and erosions of the respiratory and GI tracts5. Resuscitation in the ED includes fluids and electrolyte replacement, but steroids and IV immunoglobulins remain controversial5. Debridement is not recommended5. For ocular involvement, erythromycin ointment can be used5. Patients should be admitted to at least a step down unit, if not an ICU5.

 

 

Drug-Specific Rashes

  • Warfarin-Induced Cutaneous Necrosis: Usually occurs between the third and fifth day of startinganticoagulation. The kind of rash can be almost anything and usually shows in areas of excess subcutaneous fat7.

Screen Shot 2016-08-21 at 8.38.09 PM

  • Heparin-Induced Cutaneous Necrosis: Occurs typically at the injection site7.Screen Shot 2016-08-21 at 8.38.35 PM

All pictures from Access Emergency Medicine, Tintinalli’s 8th ed.

Summary:

  • Most (90%) drug rashes are morbilliform drug eruptions. Treat symptomatically with topical steroids and oral antihistamines.
  • Patients with DRESS will have hepatic or renal involvement, usually eosinophilia and are treated with antipyretics and antipruritics.
  • SJS/TEN involve mucous membranes and are a life-threatening rash not to miss!

 

References / Further Reading:

  1. Samuel A, Chu C-Y. Drug eruptions [Internet]. In: Dellavalle R, Mockenhaupt M, Roujeau J-C, Corona R, editors. UpToDate. 2016. Available from: http://www.uptodate.com/contents/drug-eruptions?source=search_result&search=Drug+eruptions&selectedTitle=1~150#
  2. Bircher A. Exanthematous (morbiliform) drug eruption [Internet]. In: Mockenhaupt M, Roujeau J-C, Corona R, editors. UpToDate. 2016. Available from: http://www.uptodate.com/contents/exanthematous-morbilliform-drug-eruption?source=search_result&search=Exanthematous+%28morbilliform%29+drug+eruption&selectedTitle=1~124
  3. Hardin JM. Chapter 13. Cutaneous Conditions [Internet]. In: Knoop KJ, Stack LB, Storrow AB, Thurman RJ, editors. The Atlas of Emergency Medicine, 3e. New York, NY: The McGraw-Hill Companies; 2010 [cited 2016 Jun 28]. Available from: http://mhmedical.com/content.aspx?aid=6003676
  4. Sochor M, Pandit A, Brady WJ. Generalized Skin Disorders [Internet]. In: Tintinalli JE, Stapczynski JS, Ma OJ, Yealy DM, Meckler GD, Cline DM, editors. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 8e. New York, NY: McGraw-Hill Education; 2016 [cited 2016 Jun 17]. Available from: http://mhmedical.com/content.aspx?aid=1121515645
  5. Wolff K, Johnson RA, Saavedra AP. Severe and Life-Threatening Skin Eruptions in the Acutely Ill Patient [Internet]. In: Fitzpatrick’s Color Atlas and Synopsis of Clinical Dermatology, 7e. New York, NY: McGraw-Hill Education; 2013 [cited 2016 Jul 3]. Available from: http://mhmedical.com/content.aspx?aid=1123465964
  6. Valeyrie-Allanore L, Roujeau J-C. Medications and the Risk of Toxic Epidermal Necrolysis. In: Wolff K, Goldsmith L, Katz S, Paller A, Leffell D, editors. Fitzpatrick’s Dermatology in General Medicine. McGraw Hill; p. Epidermal Necrolysis.
  7. Wolff K, Johnson RA, Saavedra AP. Adverse Cutaneous Drug Reactions [Internet]. In: Fitzpatrick’s Color Atlas and Synopsis of Clinical Dermatology, 7e. New York, NY: McGraw-Hill Education; 2013 [cited 2016 Jul 3]. Available from: http://mhmedical.com/content.aspx?aid=1123469219
  8. Wolff K, Johnson RA, Saavedra AP. Exanthematous drug eruption: ampicillin [Internet]. In: Fitzpatrick’s Color Atlas and Synopsis of Clinical Dermatology. McGraw-Hill Education; Available from: www.accessmedicine.com

4 thoughts on “Drug Rashes: Not always so simple…”

Leave a Reply

Your email address will not be published. Required fields are marked *